There are certain foreseeable ailments that take us by surprise even though they shouldn't. The common cold. Pregnancy. The crabs you got from that sofa in the frat house. (Sure you did, honey.) Sometimes when you have gruesome reciprocating-saw-to-the-face surgery, you get IV antibiotics and steroids, and then a couple bottles of each to take home, and then you eat starch and sugar for a month, and then you have another surgery and more antibiotics and steroids, and then bam! Out of nowhere, a yeast infection!
But not in the ladyparts. More in the gender-neutral parts. If it was jock itch, it would have attacked the tight end. If it was diaper rash, it would have been...not appreciably different.
Remember that apocryphal Newlywed Game story, in which the young husband is asked about the strangest place he'd ever "made whoopee"? And he says, "In the butt!"
It's like that.
It probably didn't help that I mistook the itching for hemorrhoid irritation and started applying cortisone to it. And it probably didn't help that my doctor forewent the look-see last time. She correctly identified the problem this time and sent me home with a LOT of Diflucan, which is helping some. I mean, I am the queen of self-care, and I have been doing all the things Glamour told me to -- you know, hanging around in a wet bathing suit, applying a thin sheen of bacon grease to the affected area to keep it moist -- but all for naught.
So let's hope the Diflucan clears it up.